MAUDE Adverse Event Report: WELCH ALLYN INC. CONNEX SPOT 35 WATT POWER SUPPLY; MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)

WELCH ALLYN INC. CONNEX SPOT 35 WATT POWER SUPPLY; MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)
Model Number 71WT-B
Medical Device Problem Codes Fire (1245); Overheating of Device (1437)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/10/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported the back of the csm unit exploded; however, after further inspection it was determined that the device did not explode, but the battery burned.There was no reported injury.This event was captured under hillrom complaint ref # (b)(4).
 
Additional Manufacturer Narrative
The connex spot monitors are intended to be used by clinicians and medically qualified personnel for monitoring of noninvasive blood pressure, pulse rate, noninvasive functional oxygen saturation of arteriolar hemoglobin (spo2), respiration rate, and body temperature in normal and axillary modes of neonatal, pediatric and adult patients.The most likely locations for patients to be monitored are general medical or surgical floors and general hospital and alternate care environments.This product is available for sale only upon the order of a physician or licensed health care professional.The 7000-ps is the connex spot monitor 35 watt power supply.The device was received by hillrom for an initial inspection where it was determined that the battery assembly was burned.The power supply has been forwarded onto the supplier to conduct a thorough device analysis and hillrom will forward any findings in a supplemental report.Although the reported event did not result in a serious injury, the reported malfunction could contribute to a serious injury or death, if the malfunction were to recur.Therefore, hillrom considers this complaint a reportable malfunction.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Per the extent of the damage, only the cells were recovered and shipped by the customer.The cells came still joined together by the nickel tab that connects them in series to each other.The serial number of the pack could not be provided by the manufacturer after the initial request for additional information.The positive nickel tab on cell ¿b¿ touched the case above the notch location, producing a short circuit, which melted both, the positive nickel tab and the affected section of the case of the cell.As a result of the high current drawn, cell ¿b¿ heated up and ignited in fire, expelling it through the notch created and the safety vent.Cell ¿a¿ suffered as well from a thermal event as a result of the fire generated in cell ¿b¿, causing the extensive damage reported in the final product by the end customer.The likely root cause is an improper handling of the pack (possibly the pack was hit with a hard object, or it fell over a hard surface or object, or it was strongly pressed, etc.), which bent the nickel tab against the case of the cell, cutting through the isolation and leaving both metals in short circuit.Although there was no injury reported as a result of this event, if the reported event of fire were to recur, it could result in serious injury or death therefore, hillrom is reporting this event.

Brand Name
CONNEX SPOT 35 WATT POWER SUPPLY
Common Device Name
MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)
Manufacturer (Section D)
WELCH ALLYN INC.
4341 states street
skaneateles falls NY 13153
Manufacturer Contact
keighley crosthwaite
1069 state route 46 east
batesville, IN 47006
8129310130
MDR Report Key16511754
Report Number1316463-2023-00038
Device Sequence Number6844133
Product Code MWI
UDI-Device Identifier00732094210408
UDI-Public732094210408
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Model Number71WT-B
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/10/2023
Supplement Date Received by Manufacturer02/10/2023
Initial Report FDA Received Date03/09/2023
Supplement Report FDA Received Date05/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown